Advertisement

Lithuanian Mathematical Journal

, Volume 52, Issue 3, pp 259–281 | Cite as

Estimating asymptotic dependence functionals in multivariate regularly varying models

  • Georg Mainik
Article

Abstract

This paper deals with semiparametric estimation of the asymptotic portfolio risk factor γ ξ introduced in [G. Mainik and L. Rüschendorf, On optimal portfolio diversification with respect to extreme risks, Finance Stoch., 14:593–623, 2010] for multivariate regularly varying random vectors in \( \mathbb{R}_{+}^d \). The functional γ ξ depends on the spectral measure Ψ, the tail index α, and the vector ξ of portfolio weights. The representation of γ ξ is extended to characterize the portfolio loss asymptotics for random vectors in ℝ d . The earlier results on uniform strong consistency and uniform asymptotic normality of the estimates of γ ξ are extended to the general setting, and the regularity assumptions are significantly weakened. Uniform consistency and asymptotic normality are also proved for the estimators of the functional \( \gamma_\xi^{{{1} \left/ {\alpha } \right.}} \) that characterizes the asymptotic behavior of the portfolio loss quantiles. The techniques developed here can also be applied to other dependence functionals.

Keywords

tail dependence multivariate regular variation portfolio risk functional CLT functional SLLN 

MSC

primary 60 F17; secondary 60 F05 60 F15 60 H12 60 G70 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    S. Alink, M. Löwe, and M.V. Wüthrich, Diversification of aggregate dependent risks, Insur. Math. Econ., 35(1):77–95, 2004.zbMATHCrossRefGoogle Scholar
  2. 2.
    A. Araujo and E. Giné, The Central Limit Theorem for Real and Banach Valued Random Variables, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, New York, Chichester, Brisbane, 1980.Google Scholar
  3. 3.
    P. Barbe, A.-L. Fougères, and C. Genest, On the tail behavior of sums of dependent risks, Astin Bull., 36(2):361–373, 2006.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    B. Basrak, R.A. Davis, and T. Mikosch, A characterization of multivariate regular variation, Ann. Appl. Probab., 12(3):908–920, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    P. Billingsley, Convergence of Probability Measures, John Wiley & Sons Inc., New York, 1968.zbMATHGoogle Scholar
  6. 6.
    N.H. Bingham, C.M. Goldie, and J.L. Teugels, Regular Variation, Encycl. Math. Appl., Vol. 27, Cambridge Univ. Press, Cambridge, 1987.Google Scholar
  7. 7.
    J. Boman and F. Lindskog, Support theorems for the Radon transform and Cramér–Wold theorems, J. Theor. Probab., 22(3):683–710, 2009.MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    R. Davis and S.I. Resnick, Tail estimates motivated by extreme value theory, Ann. Stat., 12(4):1467–1487, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    L. de Haan and A. Ferreira, Extreme Value Theory, Springer Series in Operations Research and Financial Engineering, Springer, New York, 2006.Google Scholar
  10. 10.
    L. de Haan and S.I. Resnick, Limit theory for multivariate sample extremes, Z. Wahrscheinlichkeitstheor. Verw. Geb., 40(4):317–337, 1977.zbMATHCrossRefGoogle Scholar
  11. 11.
    A.L.M. Dekkers, J.H.J. Einmahl, and L. de Haan, A moment estimator for the index of an extreme-value distribution, Ann. Stat., 17(4):1833–1855, 1989.zbMATHCrossRefGoogle Scholar
  12. 12.
    H. Drees, Refined Pickands estimators of the extreme value index, Ann. Stat., 23(6):2059–2080, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    H. Drees, A. Ferreira, and L. de Haan, On maximum likelihood estimation of the extreme value index, Ann. Appl. Probab., 14(3):1179–1201, 2004.MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    J.H.J. Einmahl, L. de Haan, and X. Huang, Estimating a multidimensional extreme-value distribution, J. Multivariate Anal., 47(1):35–47, 1993.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    J.H.J. Einmahl, L. de Haan, and V.I. Piterbarg, Nonparametric estimation of the spectral measure of an extreme value distribution, Ann. Stat., 29(5):1401–1423, 2001.zbMATHCrossRefGoogle Scholar
  16. 16.
    J.H.J. Einmahl and J. Segers, Maximum empirical likelihood estimation of the spectral measure of an extreme-value distribution, Ann. Stat., 37(5B):2953–2989, 2009.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    P. Embrechts, D.D. Lambrigger, and M.V. Wüthrich, Multivariate extremes and the aggregation of dependent risks: Examples and counter-examples, Extremes, 12(2):107–127, 2009.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    P. Embrechts, J. Nešlehová, and M.V. Wüthrich, Additivity properties for value-at-risk under Archimedean dependence and heavy-tailedness, Insur. Math. Econ., 44(2):164–169, 2009.zbMATHCrossRefGoogle Scholar
  19. 19.
    M. Falk, J. Hüsler, and R.-D. Reiss, Laws of Small Numbers: Extremes and Rare Events, DMV Semin., Vol. 23, Birkhäuser, Basel, 1994.Google Scholar
  20. 20.
    G. Gudendorf and J. Segers, Extreme-value copulas, in P. Bickel, P. Diggle, S. Fienberg, U. Gather, I. Olkin, S. Zeger, P. Jaworski, F. Durante, W.K. Härdle, and T. Rychlik (Eds.), Copula Theory and Its Applications, Lect. Notes Stat., Vol. 198, Springer, Berlin, Heidelberg, 2010, pp. 127–145.Google Scholar
  21. 21.
    B.M. Hill, A simple general approach to inference about the tail of a distribution, Ann. Stat., 3(5):1163–1174, 1975.zbMATHCrossRefGoogle Scholar
  22. 22.
    W. Hoeffding, Probability inequalities for sums of bounded random variables, J. Am. Stat. Assoc., 58(301):13–30, 1963.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    H. Hult and F. Lindskog, Multivariate extremes, aggregation and dependence in elliptical distributions, Adv. Appl. Probab., 34(3):587–608, 2002.MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    H. Hult and F. Lindskog, Regular variation for measures on metric spaces, Publ. Inst. Math., Nouv. Sér., 80(94):121–140, 2006.MathSciNetCrossRefGoogle Scholar
  25. 25.
    C. Klüppelberg, G. Kuhn, and L. Peng, Estimating the tail dependence function of an elliptical distribution, Bernoulli, 13(1):229–251, 2007.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    G. Mainik and P. Embrechts, Diversification in heavy-tailed portfolios: Properties and pitfalls, preprint, 2012, available from: http://www.math.ethz.ch/~gmainik/Papers/mrv-diversification.pdf [cited 12 June 2012].
  27. 27.
    G. Mainik and L. Rüschendorf, On optimal portfolio diversification with respect to extreme risks, Finance Stoch., 14:593–623, 2010.MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Y. Malevergne and D. Sornette, Extreme Financial Risks, Springer, Berlin, 2006.zbMATHGoogle Scholar
  29. 29.
    D.M. Mason, Laws of large numbers for sums of extreme values, Ann. Probab., 10(3):754–764, 1982.MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    A.J. McNeil, R. Frey, and P. Embrechts, Quantitative Risk Management, Princeton Series in Finance, Princeton Univ. Press, Princeton, NJ, 2005.Google Scholar
  31. 31.
    J. Pickands III, Statistical inference using extreme order statistics, Ann. Stat., 3:119–131, 1975.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    S.I. Resnick, Extreme Values, Regular Variation, and Point Processes, Appl. Probab., Vol. 4, Springer, New York, 1987.Google Scholar
  33. 33.
    S.I. Resnick, Heavy-Tail Phenomena, Springer Series in Operations Research and Financial Engineering, Springer, New York, 2007.Google Scholar
  34. 34.
    R. Schmidt and U. Stadtmüller, Non-parametric estimation of tail dependence, Scand. J. Stat., 33(2):307–335, 2006.zbMATHCrossRefGoogle Scholar
  35. 35.
    N.V. Smirnov, Limit distributions for the terms of a variational series, Tr. Mat. Inst. Steklova, 25:3–60, 1949 (in Russian).Google Scholar
  36. 36.
    R.L. Smith, Estimating tails of probability distributions, Ann. Stat., 15(3):1174–1207, 1987.zbMATHCrossRefGoogle Scholar
  37. 37.
    A.W. van der Vaart and J.A. Wellner, Weak Convergence and Empirical Processes, Springer Series in Statistics, Springer, New York, 1996. Corrected 2nd printing 2000.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2012

Authors and Affiliations

  1. 1.RiskLab, Department of MathematicsETH ZürichZürichSwitzerland

Personalised recommendations